The Annals of Applied Probability

A stochastic McKean–Vlasov equation for absorbing diffusions on the half-line

Ben Hambly and Sean Ledger

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study a finite system of diffusions on the half-line, absorbed when they hit zero, with a correlation effect that is controlled by the proportion of the processes that have been absorbed. As the number of processes in the system becomes large, the empirical measure of the population converges to the solution of a nonlinear stochastic heat equation with Dirichlet boundary condition. The diffusion coefficients are allowed to have finitely many discontinuities (piecewise Lipschitz) and we prove pathwise uniqueness of solutions to the limiting stochastic PDE. As a corollary, we obtain a representation of the limit as the unique solution to a stochastic McKean–Vlasov problem. Our techniques involve energy estimation in the dual of the first Sobolev space, which connects the regularity of solutions to their boundary behaviour, and tightness calculations in the Skorokhod M1 topology defined for distribution-valued processes, which exploits the monotonicity of the loss process $L$. The motivation for this model comes from the analysis of large portfolio credit problems in finance.

Article information

Source
Ann. Appl. Probab., Volume 27, Number 5 (2017), 2698-2752.

Dates
Received: April 2016
Revised: October 2016
First available in Project Euclid: 3 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1509696033

Digital Object Identifier
doi:10.1214/16-AAP1256

Mathematical Reviews number (MathSciNet)
MR3719945

Zentralblatt MATH identifier
1379.60068

Subjects
Primary: 60H15: Stochastic partial differential equations [See also 35R60] 60H30: Applications of stochastic analysis (to PDE, etc.) 60F15: Strong theorems

Keywords
McKean–Vlasov problem nonlinear SPDE Skorokhod M1 topology

Citation

Hambly, Ben; Ledger, Sean. A stochastic McKean–Vlasov equation for absorbing diffusions on the half-line. Ann. Appl. Probab. 27 (2017), no. 5, 2698--2752. doi:10.1214/16-AAP1256. https://projecteuclid.org/euclid.aoap/1509696033


Export citation

References

  • [1] Ahmad, F., Hambly, B. M. and Ledger, S. (2016). A stochastic partial differential equation model for mortgage backed securities. Preprint.
  • [2] Andersen, L. and Sidenius, J. (2005). Extensions to the Gaussian copula: Random recovery and random factor loadings. J. Credit Risk 1 29–70.
  • [3] Bain, A. and Crisan, D. (2009). Fundamentals of Stochastic Filtering. Stochastic Modelling and Applied Probability 60. Springer, New York.
  • [4] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [5] Black, F. and Cox, J. (1976). Valuing corporate securities: Some effects of bond indenture provisions. J. Finance 31 351–367.
  • [6] Bujok, K. and Reisinger, C. (2012). Numerical valuation of basket credit derivatives in structural jump-diffusion models. J. Comput. Finance 15 115–158.
  • [7] Burtschell, X., Gregory, J. and Laurent, J.-P. (2007). Beyond the Gaussian copula: Stochastic and local correlation. J. Credit Risk 3 31–62.
  • [8] Bush, N., Hambly, B. M., Haworth, H., Jin, L. and Reisinger, C. (2011). Stochastic evolution equations in portfolio credit modelling. SIAM J. Financial Math. 2 627–664.
  • [9] Cáceres, M. J., Carrillo, J. A. and Perthame, B. (2011). Analysis of nonlinear noisy integrate & fire neuron models: Blow-up and steady states. J. Math. Neurosci. 1 Art. 7, 33.
  • [10] Carmona, R. and Delarue, F. (2013). Probabilistic analysis of mean-field games. SIAM J. Control Optim. 51 2705–2734.
  • [11] Carmona, R., Delarue, F. and Lacker, D. (2015). Mean field games with common noise. Available at http://arxiv.org/abs/1407.6181.
  • [12] Chassagneux, J.-F., Crisan, D. and Delarue, F. (2015). A probabilistic approach to classical solutions of the master equation for large population equilibria. Available at http://arxiv.org/abs/1411.3009.
  • [13] Cherubini, U., Luciano, E. and Vecchiato, W. (2004). Copula Methods in Finance. Wiley, Chichester.
  • [14] Chiang, T. S. (1994). McKean–Vlasov equations with discontinuous coefficients. Soochow J. Math. 20 507–526.
  • [15] Crisan, D., Kurtz, T. G. and Lee, Y. (2014). Conditional distributions, exchangeable particle systems, and stochastic partial differential equations. Ann. Inst. Henri Poincaré Probab. Stat. 50 946–974.
  • [16] Crisan, D. and Xiong, J. (2010). Approximate McKean–Vlasov representations for a class of SPDEs. Stochastics 82 1–16.
  • [17] Dai Pra, P., Runggaldier, W. J., Sartori, E. and Tolotti, M. (2009). Large portfolio losses: A dynamic contagion model. Ann. Appl. Probab. 19 347–394.
  • [18] Dawson, D. and Greven, A. (2014). Spatial Fleming–Viot Models with Selection and Mutation. Springer, Berlin.
  • [19] Delarue, F., Inglis, J., Rubenthaler, S. and Tanré, E. (2015). Global solvability of a networked integrate-and-fire model of McKean–Vlasov type. Ann. Appl. Probab. 25 2096–2133.
  • [20] Delarue, F., Inglis, J., Rubenthaler, S. and Tanré, E. (2015). Particle systems with a singular mean-field self-excitation. Application to neuronal networks. Stochastic Process. Appl. 125 2451–2492.
  • [21] De Masi, A., Galves, A., Löcherbach, E. and Presutti, E. (2015). Hydrodynamic limit for interacting neurons. J. Stat. Phys. 158 866–902.
  • [22] Ding, X., Giesecke, K. and Tomecek, P. (2009). Time-changed birth processes and multiname credit derivatives. Oper. Res. 57 990–1005.
  • [23] Errais, E., Giesecke, K. and Goldberg, L. R. (2010). Affine point processes and portfolio credit risk. SIAM J. Financial Math. 1 642–665.
  • [24] Evans, L. C. (2010). Partial Differential Equations, 2nd ed. Graduate Studies in Mathematics 19. Amer. Math. Soc., Providence, RI.
  • [25] Fang, F., Jönsson, H., Oosterlee, C. and Schoutens, W. (2010). Fast valuation and calibration of credit default swaps under Lévy processes. J. Comput. Finance 14 1–30.
  • [26] Finger, C. C. (2005). Issues in the pricing of synthetic CDOs. J. Credit Risk 1 113–124.
  • [27] Frey, R. and McNeil, A. (2003). Dependent defaults in modes of portfolio credit risk. J. Risk 6 59–92.
  • [28] Giesecke, K., Spiliopoulos, K., Sowers, R. B. and Sirignano, J. A. (2015). Large portfolio asymptotics for loss from default. Math. Finance 25 77–114.
  • [29] Giesecke, K. and Weber, S. (2006). Credit contagion and aggregate losses. J. Econom. Dynam. Control 30 741–767.
  • [30] Giles, M. and Reisinger, C. (2012). Stochastic finite differences and multilevel Monte Carlo for a class of SPDEs in finance. SIAM J. Financial Math. 3 572–592.
  • [31] Hull, J. and White, A. (2001). Valuing credit default swaps II: Modeling default correlations. J. Derivatives 8 12–21.
  • [32] Jin, L. (2010). Particle systems and SPDEs with applications to credit modelling. Ph.D. thesis, Univ. Oxford.
  • [33] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus. Springer, New York.
  • [34] Kim, K.-H. (2014). A Sobolev space theory for parabolic stochastic PDEs driven by Lévy processes on $C^{1}$-domains. Stochastic Process. Appl. 124 440–474.
  • [35] Kolokoltsov, V. N. (2013). Nonlinear diffusions and stable-like processes with coefficients depending on the median or VaR. Appl. Math. Optim. 68 85–98.
  • [36] Kolokoltsov, V. N. and Troeva, M. (2015). On the mean field games with common noise and the McKean–Vlasov SPDEs. Available at http://arxiv.org/abs/1506.04594.
  • [37] Kotelenez, P. (1995). A class of quasilinear stochastic partial differential equations of McKean–Vlasov type with mass conservation. Probab. Theory Related Fields 102 159–188.
  • [38] Kurtz, T. G. and Xiong, J. (1999). Particle representations for a class of nonlinear SPDEs. Stochastic Process. Appl. 83 103–126.
  • [39] Ledger, S. (2014). Sharp regularity near an absorbing boundary for solutions to second order SPDEs in a half-line with constant coefficients. Stoch. Partial Differ. Equ. Anal. Computat. 2 1–26.
  • [40] Ledger, S. (2016). Skorokhod’s M1 topology for distribution-valued processes. Electron. Commun. Probab. 21 Paper No. 34, 11.
  • [41] Lindskog, F. and McNiel, A. (2003). Common Poisson shock models: Applications to insurance and credit risk modelling. Astin Bull. 33 209–238.
  • [42] Luçon, E. and Stannat, W. (2014). Mean field limit for disordered diffusions with singular interactions. Ann. Appl. Probab. 24 1946–1993.
  • [43] Merino, S. and Nyfeler, M. A. (2002). Calculating portfolio loss. RISK 82–86.
  • [44] Merton, R. (1974). On the pricing of corporate debt: The risk structure of interest rates. J. Finance 29 449–470.
  • [45] Mortensen, A. (2006). Semi-analytical valuation of basket credit derivatives in intensity-based models. J. Derivatives 13 8–26.
  • [46] Rogers, L. C. G. and Williams, D. (2000). Diffusions, Markov Processes, and Martingales. Vol. 2. Cambridge Mathematical Library. Cambridge Univ. Press, Cambridge.
  • [47] Rudin, W. (1987). Real and Complex Analysis, 3rd ed. McGraw-Hill, New York.
  • [48] Schönbucher, P. J. (2003). Credit Derivatives Pricing Models: Models, Pricing and Implementation. Wiley, New York.
  • [49] Spiliopoulos, K., Sirignano, J. A. and Giesecke, K. (2014). Fluctuation analysis for the loss from default. Stochastic Process. Appl. 124 2322–2362.
  • [50] Sznitman, A.-S. (1991). Topics in propagation of chaos. In Ecole D’Eté de Probabilités de Saint-Flour XIX—1989 (P.-L. Hennequin, ed.). Lecture Notes in Mathematics, Chapter 3, 1464 165–251. Springer, Berlin.
  • [51] Vasicek, O. (1991). Limiting loan loss probability distribution. Technical report, KMV Corporation.
  • [52] Veraar, M. (2012). The stochastic Fubini theorem revisited. Stochastics 84 543–551.
  • [53] Whitt, W. (2002). Stochastic-Process Limits: An Introduction to Stochastic-Process Limits and Their Application to Queues. Springer, New York.
  • [54] Wu, J.-L. and Yang, W. (2013). Valuation of synthetic CDOs with affine jump-diffusion processes involving Lévy stable distributions. Math. Comput. Modelling 57 570–583.
  • [55] Zhou, C. (2001). An analysis of default correlations and multiple defaults. Rev. Financ. Stud. 14 555–576.